Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 232, NWS Goodland, KS

August 16, 2020Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2020, 2:06 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 2:06 PM MDT (20:06 UTC)
Expired
Aug 16, 2020, 2:45 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:15 PM MDTHAIL 0.2516 N Max, NETIME ESTIMATED BY RADAR.
Aug 16, 2:26 PM MDTHAIL 115 Nnw Max, NECALLER REPORTED ONGOING NICKEL TO QUARTER SIZED HAIL THAT HAD JUST STARTED. TIME ESTIMATED BY RADAR.
Aug 16, 2:30 PM MDTHAIL 1.7513 Nnw Max, NECALLER REPORTED DIME TO GOLF BALL SIZED HAIL ONGOING FOR 5 MINUTES AS OF CALL TIME.
Aug 16, 2:45 PM MDTHAIL 0.888 Nnw Max, NECALLER REPORTED ONGOING HEAVY PEA TO NICKLE HAIL THAT HAD BEEN FALLING FOR A DURATION OF 10 MINUTES. TIME ESTIMATED BY RADAR.
Aug 16, 2:45 PM MDTHAIL 2.515 Nnw Max, NESUBMITTED VIA FACEBOOK WITH PHOTOS.
Aug 16, 2:50 PM MDTHAIL 0.75 Ene Stratton, NECALLER REPORTED PEA TO DIME SIZED HAIL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:45 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KGLD 162006
SVRGLD
NEC057-087-162045-
/O.NEW.KGLD.SV.W.0232.200816T2006Z-200816T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
206 PM MDT Sun Aug 16 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Hitchcock County in southwestern Nebraska...
  Northeastern Dundy County in southwestern Nebraska...

* Until 245 PM MDT/345 PM CDT/.

* At 206 PM MDT/306 PM CDT/, a severe thunderstorm was located near
  Wauneta, or 15 miles southeast of Imperial, moving southeast at 10
  mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Trenton, Palisade and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10090 4002 10125 4033 10160 4035 10157
      4035 10109
TIME...MOT...LOC 2006Z 313DEG 11KT 4039 10139 

HAIL...1.50IN
WIND...70MPH
 
$$

JN
1 follow-up statement
584 
WWUS53 KGLD 162015
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
215 PM MDT Sun Aug 16 2020

NEC057-087-162045-
/O.CON.KGLD.SV.W.0232.000000T0000Z-200816T2045Z/
Hitchcock NE-Dundy NE-
215 PM MDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM
MDT/345 PM CDT/ FOR WESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...

At 215 PM MDT/315 PM CDT/, a severe thunderstorm was located near
Wauneta, or 17 miles southeast of Imperial, moving southeast at 15
mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Trenton, Palisade and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10090 4002 10125 4033 10160 4035 10157
      4035 10109
TIME...MOT...LOC 2015Z 313DEG 11KT 4037 10136 

HAIL...1.50IN
WIND...70MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:52 PM MDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Sun Aug 16 2020

.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020

Update the forecast sent. Severe Thunderstorm Watch sent out.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020

Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.

For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.

SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)

By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.

For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020

As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.

Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.

Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.

The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Aug 16 2020

VFR conditions are forecast for both terminals. Looking for some
VCTS from about 22z-02z as a cold front moves through the area.
No reductions in visibility or ceilings at this time due to
timing issues of storm startup/movement.

Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By
05z Monday, becoming SW around 10kts, then shifting to the NE
around 10kts by 14z.

Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z
Monday, becoming light/variable again becoming NE around 10kts by
15z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...JN
Hazardous weather outlook, Aug 16, 1:54 PM MDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.

There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:32 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow58 min
Aug 16, 3:20 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow55 min
Aug 16, 4:04 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow56 min
Aug 16, 4:54 PM MDTSevere Thunderstorm WarningGLDDundy96 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.